Florida, 2022

Flash Flooding and Damaging Winds in Florida, May 23 to 26, 2022

May 23 to 26, 2022 · NWS TAE · 8 events in 4 counties and zones

Multiple rounds of strong to severe storms affected the area with impacts to trees and power lines. In addition, persistent heavy rain along the coast resulted in flooding in portions of Gulf county with over a foot of rain reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Multiple rounds of strong to severe storms affected the area with impacts to trees and power lines. In addition, persistent heavy rain along the coast resulted in flooding in portions of Gulf county with over a foot of rain reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 23, 12:52 PM CST, 10 minutes earlier.

Area forecast discussion, May 23, 12:52 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
252 PM EDT Mon May 23 2022

.NEAR TERM [Through Tuesday]...

A shield of showers and storms is currently moving into the
Florida Panhandle and southern Alabama this afternoon. Most of
this activity will continue lifting northward through the western
parts of our area with scattered bands of showers and storms
farther east. Meanwhile, another vort max will move northward into
the western Panhandle and southern Alabama during the overnight
hours, which could bring some scattered showers and storms again
to our western areas late tonight into early Tuesday morning.
However, severe weather chances are low. Some locally heavy
downpours cannot be ruled out given the abundantly moist airmass
in place. While rain chances taper across eastern areas tonight,
some patchy fog could develop over these areas during the
overnight hours.

On Tuesday, that aforementioned vort max stretches out and
remains in place through the day. This combined with a very
tropical airmass will result in another day of scattered to
numerous showers and thunderstorms, primarily in the afternoon.
The best rain chances appear to be across the Alabama and Georgia
counties Tuesday afternoon. Yet again, the environment appears at
least somewhat supportive of a strong to severe storm or two
Tuesday afternoon. The Storm Prediction Center has outlined most
of the area north of a Destin to Madison line in a Marginal Risk
of severe weather (level 1 of 5) for Tuesday.

.SHORT TERM [Tuesday Night Through Wednesday Night]...

The influx of tropical moisture from the Gulf Low from the
beginning of this week will have moved off to the northeast,
allowing us to dry out a little bit for a brief moment Wednesday
morning. A ridge of high pressure off the Florida east coast will
build in over the region with southerly flow that will contribute
to sea breeze convection during the afternoon, mainly for areas
west of the Apalachicola River. PoPs will be around 50-60% west of
the Apalachicola River and less than 40% to areas east of the
river.

Temperatures Wednesday will start in the upper 60s/low 70s area
wide and are expected to warm to the upper 80s and low 90s for the
afternoon.

.LONG TERM [Thursday Through Monday]...

An upper level trough with an associated cold front will be
approaching the region during the day on Thursday, which will
increase our chances for showers and thunderstorms with PoPs
ranging from 60% in the SE Big Bend to around 90% west of the
Apalachicola River. Rain chances will decrease from west to east
as the cold front passes through the region on Friday, with a
somewhat drier air mass filling in afterwards. For the weekend,
typical summertime seabreeze convection can be expected with PoPs
around 30% for our Big Bend counties and less further inland and
to the west.

High temperatures for this term will range in the mid to upper
80s, warming to the low 90s by Sunday. Overnight lows will be
maintained in the mid to upper 60s for this term.

&&

.AVIATION...
[Through 18Z Tuesday]

Scattered thunderstorms will impact thunderstorms through the
remainder of the afternoon and early evening before diminishing.
Patchy fogs and MVFR cigs will linger overnight before VFR
conditions return by mid to late morning on Tuesday.

&&

.MARINE...

Winds had diminished this morning as low pressure moves further
inland into north Georgia. Light to moderate southeasterly wind
will then prevail from this afternoon through Tuesday, returning
to cautionary levels by midweek. Ahead of a cold front, winds
could pick up to advisory levels on Thursday with a frontal wind
shift and decreasing winds on Friday.

&&

.FIRE WEATHER...

The active weather pattern continues for another day across the
area on Tuesday with scattered to numerous showers and
thunderstorms expected once again. A few of these storms could
become strong to briefly severe with strong wind gusts and
frequent lightning. Transport winds will remain out of the south
at 5-15 mph. Rain chances come down slightly on Wednesday, but
dispersions will increase across south central Georgia and the
eastern Florida Big Bend as mixing heights increase. Transport
winds increase on Thursday ahead of a cold front. This will lead
to high dispersions in the Florida Panhandle, but the front will
also bring numerous showers and storms yet again to the forecast.

&&

.HYDROLOGY...

Over the last 24 hours, area totals of 2-3 inches with isolated
maximum totals of 5 inches have occurred over areas along and west
of the Flint River and Apalachicola River in the region. While some
rainfall this afternoon is occurring east of the areas, additional
moderate to locally heavy rainfall is expected over the western half
of our region this afternoon and evening where another 1-2 inches of
rain with isolated amounts up to 4 inches could occur.

Fortunately, most of the region has been experiencing drier than
normal conditions, as a result, most of this rain has been welcome.
Modest rises are in progress on area rivers and creeks, but at this
time, the expectation is that nearly all forecast points will remain
below action stage. Localized urban flooding is possible today as
individual storm motions slow, though impacts are expected to be
minimal.

More widespread rainfall is expected across the region on Thursday,
though with enough of a break between this system and the rainfall
on Thursday, any flood concerns later in the week are limited.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   71  89  70  88  69 /  30  30  10  40  40
Panama City   73  85  72  85  72 /  30  30  10  50  50
Dothan        69  85  68  85  67 /  50  60  20  60  40
Albany        70  89  71  90  71 /  40  50  30  50  30
Valdosta      70  89  69  90  69 /  20  40  20  20  30
Cross City    71  90  70  90  70 /  10  30  20  20  30
Apalachicola  73  84  73  83  72 /  20  20  10  40  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Wednesday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Young
SHORT TERM...Montgomery
LONG TERM...Montgomery
AVIATION...Camp
MARINE...Camp
FIRE WEATHER...Young
HYDROLOGY...Godsey

In the hours before

Special weather statement, May 23, 12:31 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
231 PM EDT Mon May 23 2022

GAZ147-148-231900-
Berrien GA-Cook GA-
231 PM EDT Mon May 23 2022

...A strong thunderstorm will impact portions of central Cook and
Berrien Counties through 300 PM EDT...

At 231 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Lenox, or 7 miles northwest of Nashville, moving
northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nashville, Adel, Sparks, Enigma, Lenox, Alapaha, Cottle, Cook Co A/P,
Staunton, Berrien Co A/P, Gladys, Massee, Barneyville, Glory, Flat
Ford, Wagon Wheel, Bannockburn, Weber and Laconte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3105 8345 3122 8351 3125 8351 3140 8338
      3140 8337 3142 8337 3148 8332 3147 8315
      3140 8314 3139 8312 3136 8311 3133 8306
      3130 8306 3128 8304 3126 8304
TIME...MOT...LOC 1831Z 226DEG 35KT 3127 8335

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

02-MONTGOMERY
Local storm report, May 23, 12:35 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
235 PM EDT MON MAY 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TSTM WND GST     6 NE WEST BAY           30.36N 85.80W
05/23/2022  E44 MPH          BAY                FL   ASOS

            ECP AIRPORT ASOS.

0230 PM     TSTM WND GST     2 S CALLAWAY            30.12N 85.58W
05/23/2022  M41 MPH          BAY                FL   MESONET

            COURTESY OF AMBIENT WEATHER STATION AT YACHT
            CLUB.

&&

AH
Special weather statement, May 23, 12:44 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
244 PM EDT Mon May 23 2022

FLZ016-017-026-027-231930-
Liberty FL-Gadsden FL-Inland Wakulla FL-Leon FL-
244 PM EDT Mon May 23 2022

...A strong thunderstorm will impact portions of northwestern
Wakulla, south central Gadsden, central Liberty and southwestern Leon
Counties through 330 PM EDT...

At 242 PM EDT, Doppler radar was tracking a strong thunderstorm 17
miles southeast of Blountstown, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Telogia, Jewel Fire Tower, Brown House, Vilas, Hosford, Wetumpka,
Bloxham, Clio and Lowry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3014 8485 3029 8496 3052 8464 3029 8448
TIME...MOT...LOC 1842Z 237DEG 14KT 3026 8483

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

73-YOUNG
Special weather statement, May 23, 12:51 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
251 PM EDT Mon May 23 2022

FLZ016-017-GAZ146-157>159-231930-
Gadsden FL-Leon FL-Brooks GA-Colquitt GA-Grady GA-Thomas GA-
251 PM EDT Mon May 23 2022

...Strong thunderstorms will impact portions of northeastern Gadsden,
north central Leon, southern Grady, Thomas, northwestern Brooks and
south central Colquitt Counties through 330 PM EDT...

At 251 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Thomasville to near Midway. Movement was
northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Havana, Thomasville, Tallahassee, Moultrie, Pavo, Coolidge, Freemont,
Thomasville Municipal A/P, Darsey, Dillon, Scotland, Enon, Rocky
Hill, Iamonia, Merrillville, Chastain, Moultrie Municipal A/P,
Murphy, Hinson and Forest Meadows Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3099 8363 3046 8433 3060 8449 3115 8381
TIME...MOT...LOC 1851Z 226DEG 41KT 3090 8393 3053 8439

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

25-CAMP
Local storm report, May 23, 12:55 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
255 PM EDT MON MAY 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND GST     THOMASVILLE             30.83N 83.98W
05/23/2022  M46 MPH          THOMAS             GA   MESONET

            COURTESTY WEATHERFLOW SITE FW6964 IN
            THOMASVILLE.

&&

AH
Special weather statement, May 23, 12:56 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
256 PM EDT Mon May 23 2022

FLZ010-011-013-026-231945-
Liberty FL-Calhoun FL-Jackson FL-Washington FL-
256 PM EDT Mon May 23 2022

...Strong thunderstorms will impact portions of Jackson and Calhoun
Counties in the Panhandle of Florida, northwestern Liberty County in
Big Bend of Florida and northeastern Washington Counties in the
Panhandle of Florida through 345 PM EDT/245 PM CDT/...

At 256 PM EDT/156 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles northwest of
Chipley to 13 miles southwest of Marianna to 6 miles northwest of
Stonemill Creek. Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chipley, Blountstown, Marianna, Chattahoochee, Malone, Sneads,
Bristol, Cottondale, Grand Ridge, Greenwood, Altha, Alford, Bascom,
Rock Bluff, Moose Pond, Clarksville, Ocheesee, Selman, Abe Springs
and Chipola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3100 8530 3100 8500 3093 8498 3088 8493
      3082 8494 3075 8491 3070 8486 3062 8491
      3061 8493 3060 8488 3053 8488 3053 8482
      3052 8478 3046 8478 3020 8513 3020 8533
      3047 8539 3057 8538 3057 8543 3074 8562
TIME...MOT...LOC 1856Z 223DEG 39KT 3086 8560 3060 8535 3019 8527

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

25-CAMP

The radar

The Eglin Afb radar (KEVX), 52 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
May 23, 1:02 PM CST
Where
Jackson County, 1.38 mi S of Alford
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.670, -85.390

A tree was blown down along Highway 231 south of Alford.

Thunderstorm Wind, Jackson

When
May 23, 1:05 PM CST
Where
Jackson County, 0.91 mi NW of Alford
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
30.700, -85.400

Trees were blown down onto power lines in Alford at Park Rd and Arizona St.

Thunderstorm Wind, Jackson

When
May 23, 1:20 PM CST
Where
Jackson County, 2.73 mi SW of Sink Creek
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.590, -85.180

Trees were blown down near Highway 73 and Hasty Pond Rd.

Thunderstorm Wind, Jackson

When
May 23, 1:20 PM CST
Where
Jackson County, 0.91 mi NW of Marianna
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.780, -85.240

A tree was blown down near Highway 90.

Thunderstorm Wind, Calhoun

When
May 23, 1:40 PM CST
Where
Calhoun County, 1.5 mi NNW of Selman
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.550, -85.030

A tree was blown down along Highway 69.

Thunderstorm Wind, Washington

When
May 25, 9:45 AM CST
Where
Washington County, 4.19 mi S of Gilberts Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
30.570, -85.500

A power line was blown down along Elkcam Blvd.

Flash Flood, Gulf

When
May 25, 5:23 PM CST to 11:00 PM CST
Where
Gulf County, 0.27 mi SE of Oak Grove to 0.38 mi NE of Oak Grove
Cause
Heavy Rain
Reported by
Social Media
Coordinates
29.787, -85.297

Portions of Oak Grove Ave were underwater.

Flash Flood, Gulf

When
May 26, 12:30 PM CST to 1:30 PM CST
Where
Gulf County, 2.38 mi NE of Cape San Blas to 2.53 mi NE of Cape San Blas
Cause
Heavy Rain
Reported by
Social Media
Coordinates
29.682, -85.320

A driveway was completely submerged in flood waters. A storm total rainfall of 13.65 inches was measured less than a mile away. Most of that rain fell in a 24-36 hour period with several inches falling in just a few hours.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025890, 1025891, 1025892, 1025893, 1025894, 1025895, 1025888, 1025889.